Taking multiple drugs for pain and now Morphine


Q: I've been taking tramadol, voltarol, gabapentin, dehydracodiene and paracetamol, amitriptyline, and occassionally diazepam, to control the pain and muscle spasms caused by sciatica (I have a spinal fracture and 2 herniated discs). My GP has today changed that prescription to morphine. He told me to start taking this tomorrow morning but I forgot to ask how long to leave between taking the last of my current medications and starting the morphine, and the surgery is now closed. What time can I safely take the last dose of my current tablets before starting the morphine when I get up at around 8am tomorrow? Thanks in advance for any advice.


A:   Morphine is a narcotic pain medication for the management of moderate to severe pain when a continuous, around-the-clock opioid painkiller is needed for an extended period of time. Morphine has the potential for dependence and abuse and can cause severe adverse effects including respiratory depression and even death if not taken according to your doctor's directions, especially if you have conditions that can cause you to become oxygen depleted. It is NOT intended for use on an as-needed basis. Use Morphine exactly the way your doctor tells you to, and it should only be used for the condition for which it was prescribed. Depending on your condition and medical history, your doctor may prescribe a different regimen and appropriate dosage. Do not change the dosage or stop taking your medication without your doctor's approval. Side effects cannot be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug. Side effects may include: constipation, lightheadedness, dizziness, lethargy, nausea, vomiting, sweating, euphoria, negative mood changes. Your doctor provider may also recommend a "rescue" medication (a short-acting painkiller) to use in addition to Morphine for times when your pain is especially severe (known as "breakthrough pain," because it breaks through your baseline, long-acting painkiller). You should discuss with your doctor about the possible interactions with the multiple medications that you are already taken and adjust the dosage or review if it is convenient for you to keep taking some of them along with the morphine.

Comments / Follow Ups

Guest: I have been taking 30 mg 4 times a day for 3 years. A new Doctor is taking me off it spite all my problems, my back is broken in 4 places, chronic spinal stenos es, and chronic arthritis of pelvis and hip. My Body can not adjust. I have been reduced to 1/4 the dose with hydrocodone.
I have side effects. days without sleep, stomach cramps, irregular bowel movements. I have been taking 2 times the reduction to feel a bit better. What to do?

Related Q&A

Q: Hello, I am a 23 year old male, I am 5 feet 10 inches tall, and I weight about 307 pounds. I have hypothyroidism and ...

Q: My daughter has elhers danlos syndrome - she is 22 - she is taking a lot of prescription medicine including morphine,...

Q: ....I know we should not rely on "Dr. Google".....but I am terrified.....I have been taking 1.5 mg. of Alpr...

Q: Why am i feeling so tired on 50mg of zoloft and will it go away?

Q: Hi , I went under general anesthesia exactly 1 week ago for a plastic surgery and this weekend I am planning on takin...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon